Heroin Signs and Symptoms

Heroin Signs and Symptoms

Heroin Signs and Symptoms

Heroin, one of the most dangerous drugs on the streets, can have extreme effects on the body and mind. Since heroin is a very addictive opioid, smoking, snorting or injecting heroin can result in heroin addiction and can cause a multitude of unwanted side effects over the short and long term. According to the National Survey on Drug Use and Health (NSDUH), in 2016 about 948,000 Americans reported using heroin in the past year, that number that has been on the rise since 2007. This trend appears to be driven largely by young adults aged 18–25 among whom there have been the greatest increases.

Heroin has immediate effects (within minutes) on the body and mind when it enters into the bloodstream and overdose can be deadly and withdrawals can be excruciating.

Signs and symptoms of heroin intoxication

  • Excessive drowsiness
  • Constricted pupils (meiosis)
  • Confusion
  • Slurred speech
  • Constipation
  • Respiratory depression (shallow and short breathing)
  • Track marks on skin or fresh puncture wounds
  • Weight loss
  • Mood swings
  • Frequent nose bleeds (if heroin is snorted)

Behavioral signs and symptoms of heroin addiction

  • Stealing money to pay for heroin
  • Asking to borrow money from a family member or friend to pay for heroin
  • Cashing out retirement accounts or life savings to pay for heroin
  • Being unable to pay rent or a mortgage, leading to evictions and foreclosures
  • Lose a job because of stealing money from company funds to purchase heroin
  • Going bankrupt
  • Avoiding loved ones
  • Forgetting important family responsibilities, like picking up a child from school
  • Becoming domestically violent with children or romantic partners
  • Lying to loved ones constantly to avoid being caught using heroin
  • Loss of appetite and not eating
  • Losing a significant amount of weight
  • Having unexpected mood changes
  • Faking pain-related emergencies or hurting themselves intentionally so they can receive pain medication
  • Having an excess of pill bottles and prescription pads in their home or in their vicinity
  • Wearing long sleeves in the summer or warm climates to hide track marks

Heroin overdose

Overdosing on heroin can be extremely life-threatening and requires immediate medical attention. The extent of the overdose depends on the amount and purity of heroin used, other consumed substances, and the individual’s age and weight. Heroin overdose can be completely unexpected as individuals can overdose during their first time or never overdose at all as a lifelong user; hence why this is such a dangerous illegal substance. The following are signs and symptoms of heroin overdose:

  • Bluish lips, nails or extremities
  • Shallow breathing
  • Weak pulse
  • Extreme drowsiness
  • Delirium or confusion
  • Loss of consciousness
  • Coma
  • Dry mouth
  • Constipation
  • Low blood pressure
24 Hours Admissions Helpline

Treating heroin overdose

Heroin overdose can be deadly but there is an antidote that can be administered via intranasal or injection. Naloxone is an opioid receptor blocker and is used to prevent heroin and all opioids overdose. Naloxone prevents heroin from binding to its receptors in the brain, therefore causing immediate physical withdrawals. An individual can be in and out of consciousness and can immediately experience painful withdrawal within seconds after naloxone is administered. Naloxone can be prescribed to patients and their families who are using prescription opioids, who are at risk of withdrawal or who have an active history of heroin use. Naloxone is also widely administered by EMS workers and in hospitals. Many government and privately funded agencies are working diligently to educate the public on the proper use of naloxone and the importance it can have on saving lives from a heroin overdose. Use of naloxone may cause symptoms of opioid withdrawal, including:

  • Feeling nervous, restless, or irritable
  • Body aches
  • Dizziness or weakness
  • Diarrhea, stomach pain, or nausea
  • Fever, chills, or goosebumps
  • Sneezing or runny nose in the absence of a cold

Medical complications associated with heroin use

Heroin can have long-lasting effects on almost every organ in the body and the longer the user abuses this illegal opioid, the more medical complication he/she can suffer.

  • Brain: Overtime heroin changes the way neurons in the brain fire and can also have a huge impact on the brain’s structure and neuronal balance resulting in slow memory, poor executive functioning, erratic behavior, poor decision-making, and slower reaction times.
  • Skin: Although heroin is usually injected into the veins, overtime the veins can collapse forcing the user to inject heroin under the skin, which can easily result in severe skin infections and abscesses, which may require intravenous antibiotics and hospitalizations.
  • Lung: Individuals who smoke heroin have a high risk of developing pneumonia and other lung infections.
  • Psychological: Heroin can result in depression, anxiety, and other mental health disorders.
  • Bloodborne diseases: Sharing needles can result in bloodborne diseases such as HIV and hepatitis.
  • Genitourinary: Heroin can result in menstrual abnormalities, sexual dysfunction, and spontaneous abortion.
  • Cardiac: Injecting heroin can lead to a heart infection known as endocarditis, which can be deadly and requires hospitalization and intravenous antibiotics.

Heroin Addiction / Heroin Signs and Symptoms Next:

Heroin Withdrawal
24/7 ADMISSIONS HELPLINE